Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Midland/Odessa, TX

May 3, 2024Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 3, 2024, 3:46 PM CDT for Mitchell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 3:46 PM CDT (20:46 UTC)
Expired
May 3, 2024, 4:45 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

012 
WGUS54 KMAF 032046
FFWMAF
TXC335-032145-
/O.NEW.KMAF.FF.W.0009.240503T2046Z-240503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
346 PM CDT Fri May 3 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Mitchell County in western Texas...

* Until 445 PM CDT.

* At 346 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 3 
  to 4 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Colorado City, Champion Creek Reservoir, Lake Colorado City State 
  Park, Lake Colorado City and Westbrook.

This includes the following streams and drainages...
  Graze Creek, Geneva Creek, Walnut Creek, Morgan Creek, Hasting 
  Creek, Jayhawk Creek, Red Bank Creek, Beals Creek, Brushy Creek, 
  North Fork Champion Creek, Little Willow Creek, Sandy Creek, 
  Little Silver Creek, Colorado River, Granger Creek, Camp Creek, 
  Big Silver Creek, Willow Creek, Lone Wolf Creek, South Fork 
  Champion Creek, Buck Creek and Wildhorse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3243 10080 3233 10066 3209 10067 3209 10091
      3236 10110 3247 10100

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-4 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
085 
WGUS74 KMAF 032102
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
402 PM CDT Fri May 3 2024

TXC335-032145-
/O.CON.KMAF.FF.W.0009.000000T0000Z-240503T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-
402 PM CDT Fri May 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT THIS 
AFTERNOON FOR CENTRAL MITCHELL COUNTY...

At 402 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain. Between 2 and 3 inches of rain have fallen. Flash flooding is 
already occurring south of Westbrook.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Colorado City, Champion Creek Reservoir, Lake Colorado City State 
  Park, Lake Colorado City and Westbrook.

This includes the following streams and drainages...
  Graze Creek, Geneva Creek, Walnut Creek, Morgan Creek, Hasting 
  Creek, Jayhawk Creek, Red Bank Creek, Beals Creek, Brushy Creek, 
  North Fork Champion Creek, Little Willow Creek, Sandy Creek, 
  Little Silver Creek, Colorado River, Granger Creek, Camp Creek, 
  Big Silver Creek, Willow Creek, Lone Wolf Creek, South Fork 
  Champion Creek, Buck Creek and Wildhorse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3243 10080 3233 10066 3209 10067 3209 10091
      3236 10110 3247 10100

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 1:02 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 3, 1:02 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 101 PM CDT Fri May 3 2024

WV imagery shows the upper trough persistently parked over
SoCal/Baja, leaving West Texas and Southeast New Mexico under
southwest flow aloft.  At the surface, a dryline extends from KTAT-
KINK-KFST-K6R6.  Td at KMAF @ 1430Z was 67F.  As such, the 12Z KMAF
RAOB came in w/4000 J/kg mucape, LI ~ -12, w/mesoanalysis suggesting
what little cap there is is either already gone or soon will be. mid-
lvl lapse rates are ~ 8.5 C/km, and environmental deep-layer shear
30kts.  Shear is forecast to increase through this afternoon, and
really ramp up tonight as the west coast trough begins moving east
and a 40+kt LLJ ramps up after sundown. Needless to say, a
continuing supercell threat is on tap for this afternoon/tonight
along the dryline and last night's boundary that moved in from the
northeast. We'll be throwing another balloon up at 18Z to further
monitor the situation.  S strong LLJ overnight and cloud cover will
keep lows 5-7F above normal.

Saturday, the west coast trough is forecast to be over southeast
Arizona at 12Z-18Z, and arrive in West Texas 21-00Z.  At the
surface, a boundary from tonight's convection is expected to shove
the dryline to the western border of the CWA, while a front pushes
into the northeast by late morning, putting practically the whole of
West Texas and Southeast New Mexico in the warm sector.  Deep-layer
shear increases to 30-40 kts, stretching out the hodographs, and
lapse rates approach 10 C/km in the west near the dryline.
Convection looks to get going earlier and farther west than any
event yet this spring, and more widespread as well.  The only
promising detail is that forecast soundings saturate quite a bit by
00Z Sunday, w/PWATS at KMAF ramping up to over 1.5", which is about
2.5 std devs above the normal of 0.60".  So perhaps some areas west
of the Pecos, that really need it, may see a little relief.  The
other edge of that sword will be lightning-induced fire starts.  The
front will bring in cooler temperatures, and expected cloud
cover/convection should keep highs right around normal.

This activity could continue well into Saturday night.  As the front
settles in and instability decreases, there's indications this may
transition to a heavy rain scenario, w/maybe even a little training
along the front as it moves south.  Lows will remain above normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 101 PM CDT Fri May 3 2024

Things begin to quiet down after an active day on Saturday for your
Sunday. Any thunderstorms that may be lingering across the eastern
and southeastern portions of the region should continue to weaken
and slide off to the southeast through the morning hours. The
combination of cloud cover and a convectively worked over airmass
may limit further thunderstorm activity through the late morning and
afternoon on top of resulting in slightly cooler temperatures.
Filtered sunshine should still allow for upper 70s and even 80s
across the bulk of the area but any 90s are confined to the Rio
Grande Valley. Though large scale support is expected to be waning
as we transition to the backside of a departing trough, daytime
heating may still result in enough destabilization along and east of
the dryline for scattered thunderstorms during the afternoon. The
best chance of any additional thunderstorms will be focused across
the eastern third of the region. Overnight temperatures remain mild
in the 50s and 60s as the dryline sloshes back west, ushering in
greater dewpoints.

A relatively benign pattern takes over by the start of the new week.
A large negatively-tilted trough is forecast to be lifting into the
central and northern Great Plains on Monday. This acts to mix the
dryline all the way east of the region, meaning we are warm and dry.
This allows temperatures to quickly climb back into the 90s for the
majority of locations. At night it remains warm but not as muggy
with the dryline staying east. It should be slightly cooler further
west behind the dryline. Tuesday and Wednesday see a similar
forecast as Monday, albeit with slowly warming temperatures each day
as quasi-zonal flow is maintained over the southern Great Plains.
The next potential change in the forecast may not arrive until late
in the week. A large positively-tilted trough axis appears to take
shape from the Great Lakes to central Rocky Mountains. This may be
enough to push a cold front south through portions of the area
beginning sometime Thursday bringing cooler weather for some,
especially on Friday. At this time, the dryline remains to the east
and little moisture is expected behind the cold front. This means
all of next week may be dry...

Enjoy any rain while it lasts!

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Fri May 3 2024

Expect convective temps to be reached by, if not shortly after,
issuance time, with low bases, everywhere but KCNM. Convection
will be possible this afternoon/tonight, but chances are too low
for a mention attm. Return flow will remain slightly elevated
overnight due to a LLJ developing, w/MVFR stratus expected after
12Z all sites except KCNM. This will persist through the end of
the forecast period.

&&

.FIRE WEATHER...
Issued at 101 PM CDT Fri May 3 2024

A Fire Danger Statement remains in effect through this evening for
southeast New Mexico and the Guadalupe Mountains. A passing
disturbance this afternoon is causing relatively breezy conditions
over the critically dry airmass behind the dryline in an area of
ERCs exceeding the 90th percentile. Saturday should be very similar
to today, though moisture and rainfall potential is expected to be
pushed further west, limiting any fire weather concerns to the
westernmost areas where elevated conditions are maintained behind
the dryline. Sunday it continues to be dry behind the dryline from
the western foothills to the Big Bend where locally elevated to near-
critical fire weather may continue to be possible.

Fire weather concerns ramp up into next week. A stronger trough
passes to our north on Monday. This not only pushes the dryline east
of the entire area meaning critical relative humidity for almost
everyone, but winds are going to increase, especially across
southeast Mexico and the higher terrain. Given the lack of rain and
critically dry fuels out west, widespread critical fire weather is
anticipated. Further to the east, while it remains dry, recent
rainfall and better moisture return should limit fire potential.
This trend continues Tuesday and Wednesday, though winds will
slacken some, perhaps resulting in more localized critical
conditions. A cold front is set to arrive by late week and may
temporarily limit fire weather across much of the region.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               60  81  59  77 /  40  70  80  30
Carlsbad                 58  87  59  88 /   0  20  40   0
Dryden                   66  87  65  84 /  20  30  60  30
Fort Stockton            63  90  62  85 /  20  40  60  20
Guadalupe Pass           57  81  57  82 /   0  10  20   0
Hobbs                    57  82  56  81 /  10  50  60  10
Marfa                    50  88  51  87 /  10  10  20  10
Midland Intl Airport     61  82  60  79 /  20  60  80  20
Odessa                   62  83  61  79 /  20  60  70  20
Wink                     61  90  62  87 /  10  40  60  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...44
Hazardous weather outlook, May 3, 3:33 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 PM CDT Fri May 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 PM CDT Fri May 3 2024 /233 PM MDT Fri May 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 10 PM CDT this evening for
Borden, Dawson, Glasscock, Howard, Mitchell, and Scurry Counties.

A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening
for Brewster, Crane, Ector, Martin, Midland, Pecos, Reagan, Terrell,
and Upton Counties. Large hail to 3.5 inches, damaging wind gusts to
70 mph, and a tornado or two are possible.

There is a medium chance (40-70%) of severe thunderstorms across the
central and eastern Permian Basin surrounded by a low chance
(10-40%) of severe thunderstorms from the western Permian Basin to
Lower Trans Pecos. The main threat is very large hail as well as the
threat of damaging winds and a tornado or two.

A Rangeland Fire Danger Statement remains in effect through this
evening for the Sacramento Foothills, Southeast New Mexico Plains,
Guadalupe Mountains, and eastern Culberson County in West Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread thunderstorms are possible Saturday afternoon and night
with the threat of very heavy rainfall and the potential for flash
flooding. In addition, a medium chance (40-70%) of severe
thunderstorms is possible across the entire Permian Basin and
vicinity. The main threats will be very large hail and a few
tornadoes. Damaging winds remain possible as well.

Near critical fire weather conditions over Southeast New Mexico and
portions of West Texas are forecast this weekend. Critical fire
weather is expected next week across western portions of the area.

High winds are possible much of next week across the Guadalupe and
Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:10 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell65 min
May 3, 2:46 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry59 min
May 3, 2:53 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry67 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry62 min
May 3, 3:48 PM CDTSpecial Weather StatementMAFScurry42 min
May 3, 3:53 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry67 min
May 3, 3:58 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry62 min
May 3, 4:09 PM CDTSpecial Weather StatementMAFPecos51 min
May 3, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 3, 4:15 PM CDTSevere Thunderstorm WarningMAFBorden30 min
May 3, 5:02 PM CDTSpecial Weather StatementMAFBorden43 min
May 3, 5:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell46 min
May 3, 5:15 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 3, 5:47 PM CDTSpecial Weather StatementMAFMidland43 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 3, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos60 min
May 3, 6:36 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell36 min
May 3, 6:39 PM CDTDust Storm AdvisoryMAFAndrews, Ector, Glasscock, Martin, Midland, Reagan and 1 more51 min
May 3, 6:44 PM CDTSpecial Weather StatementMAFGlasscock, Midland46 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.